Alert archive / Maine / Flash Flood Warnings in 2011

Flash Flood Warning 5, NWS Gray, ME

August 1, 2011Somerset County, Maine

NWS Gray, ME issued this flash flood warning at Aug 1, 2011, 6:40 PM EDT for Somerset County, Maine. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2011, 6:40 PM EDT (22:40 UTC)
Expired
Aug 1, 2011, 8:45 PM EDT
In force
2 hr
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

County Somerset County, ME

The radar

The Portland,ME radar (KGYX), 150 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 10.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2011-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2011-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

662 
WGUS51 KGYX 012240
FFWGYX
MEC025-020045-
/O.NEW.KGYX.FF.W.0005.110801T2240Z-110802T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
640 PM EDT MON AUG 1 2011

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SOMERSET COUNTY IN WEST CENTRAL MAINE...

* UNTIL 845 PM EDT

* AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR     
  INDICATED UP TO 5 INCHES OF RAIN HAD FALLEN FROM STORMS SINCE 430  
  PM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CARATUNK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...PLEASANT POND 
STREAM...KENNEBEC RIVER HEADWATERS...BAKER STREAM...CARRYING PLACE 
STREAM...CARNEY BROOK...AUSTIN STREAM...CHASE STREAM...BASSETT 
BROOK...HEALD STREAM...LITTLE HEALD BROOK...SANDY STREAM...DECKER 
BROOK...ROBINSON POND OUTLER...OTTER POND STREAM...SOUTH BRANCH 
AUSTIN STREAM AND DIMMICK STREAM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4525 6968 4517 6966 4516 6978 4516 6995
      4518 7001 4522 7002 4526 6999

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 5:06 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 1, 5:06 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
506 PM EDT MON AUG 1 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE OFFSHORE TONIGHT. A SECONDARY COLD FRONT
WILL CROSS THE REGION ON TUESDAY AS WEAK LOW PRESSURE DEVELOPS
OVER EASTERN MAINE. LOW PRESSURE WILL MOVE SLOWLY SOUTHEAST
TUESDAY NIGHT AND WEDNESDAY AS A RIDGE OF HIGH PRESSURE BUILDS
INTO NEW ENGLAND FROM THE WEST. HIGH PRESSURE WILL CREST OVER THE
REGION LATE ON THURSDAY AND WILL SHIFT OFFSHORE ON FRIDAY. LOW
PRESSURE WILL APPROACH FROM THE WEST ON SATURDAY AND WILL MOVE
THROUGH SOUTHERN NEW ENGLAND ON SUNDAY.

&&

.NEAR TERM /TONIGHT/...UPDATED...
TROUGH AXIS NOW MOVING THROUGH NORTHERN NEW HAMPSHIRE...WITH WARM
MOIST AIR OUT AHEAD OF IT. SOME DRIER AIR IS MOVING IN BEHIND IT
THROUGH NORTHERN VERMONT AND NORTHERN NEW HAMPSHIRE. EXPECT
SHOWERS AND THUNDERSTORMS TO CONTINUE TO FORM ALONG AND NEAR THE
TROUGH AXIS STRETCHING FROM JACKMAN TO CONWAY TO LEBANON. SOME
STORMS COULD APPROACH SEVERE LIMITS WITH HAIL AND DOWNBURST WINDS
THE EXPECTED THREATS. OVERALL SHEAR SEEMS JUST A LITTLE BIT TOO
WEAK TO SUPPORT MORE ORGANIZED THUNDERSTORMS AND SUPERCELLS.

MORE THUNDERSTORMS HAVE DEVELOPED FURTHER NORTH INTO QUEBEC. THESE
ARE ASSOCIATED WITH THE UPPER LOW AND COULD CONTINUE INTO THE
EVENING HOURS AND PUSH INTO NORTHERN PARTS OF THE AREA.
HOWEVER...THEY SHOULD BE WEAKENING WITH TIME DUE TO THE LOSS OF
DAYTIME HEATING.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
THE UPPER LOW MOVE OVERHEAD WITH POPS INCREASING AS SURFACE
HEATING BEGINS AFTER SUNRISE. SHOWERS AND THUNDERSTORMS WILL
INCREASE IN COVERAGE ESPECIALLY IN THE MOUNTAINS. SMALL HAIL
POSSIBLE AS THE FREEZING LEVEL DROPS TO AROUND 10K FEET. SHOWERS
AND STORMS WILL DIE OF AFTER SUNSET. USED MET FOR HIGHS TUE AND
LOWS TUE NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
THE UPPER LOW SLOWLY MOVES ENE INTO THE MARITIMES WEDNESDAY AND
EARLY THURSDAY CONTINUING A COOL CYCLONIC FLOW OVER THE AREA WITH
SOME INSTABILITY CLOUDS ESPECIALLY WEDNESDAY AFTERNOON. COMFORTABLE
TEMPERATURES EXPECTED. BY LATE THURSDAY AND FRIDAY AN UPPER RIDGE
OVER THE GREAT LAKES BUILDS ACROSS NEW ENGLAND BUT MOVES
OFFSHORE BY SATURDAY AS A RATHER WET SYSTEM APPROACHES FROM THE
MIDWEST AND SPREADS SHOWERS ACROSS THE REGION. OVERALL STAYED
CLOSE TO GMOS.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
SHORT TERM...EXPECT VFR EXCEPT IN SHOWERS AND THUNDERSTORMS WHEN
CONDITIONS WILL LOWER TO IFR. EXPECT IFR/MVFR IN FOG LATE TONIGHT.
FOR TUESDAY AND TUES NIGHT MOSTLY VFR EXCEPT IN SHOWERS AND THUNDER.

LONG TERM...MAINLY VFR...LOWERING TO MVFR OR IFR SATURDAY.

&&

.MARINE...
SHORT TERM...NO FLAGS ON THE WATERS.

LONG TERM...NO FLAGS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...HAWLEY
NEAR TERM...KIMBLE
SHORT TERM...HAWLEY
LONG TERM...MARINE
AVIATION...HAWLEY/MARINE
MARINE...HAWLEY/MARINE
Hazardous weather outlook, Aug 1, 3:00 AM EDT, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
300 AM EDT MON AUG 1 2011

MEZ007>009-012>014-018>028-NHZ001>010-013-014-020700-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
300 AM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE REGION IN A
SLIGHT RISK OF SEVERE WEATHER FOR TODAY. THIS MEANS THAT
THUNDERSTORMS MAY BE ABLE TO PRODUCE DAMAGING WINDS OR LARGE HAIL
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER ROUND OF STRONG TO MAYBE SEVERE THUNDERSTORMS ARE POSSIBLE
TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IF SEVERE
THUNDERSTORMS DEVELOP.

ANZ150>154-020700-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
300 AM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 1, 3:36 PM EDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
336 PM EDT MON AUG 1 2011

NHZ007-012000-
SULLIVAN-
336 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY THROUGH 400 PM
EDT...

AT 336 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF WEST UNITY...OR
ABOUT 4 MILES SOUTH OF CLAREMONT...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WEST UNITY...
CLAREMONT...CHARLESTOWN...ACWORTH...UNITY...LEMPSTER...EAST
LEMPSTER...NEWPORT AND GOSHEN THROUGH 400 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4327 7243 4331 7240 4333 7242 4335 7240
      4336 7242 4342 7240 4343 7209 4317 7212
      4324 7244

MARINE
Special weather statement, Aug 1, 3:48 PM EDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
348 PM EDT MON AUG 1 2011

MEZ009-012030-
CENTRAL SOMERSET-
348 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 430 PM
EDT...

AT 348 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF LONG POND...OR
ABOUT 11 MILES EAST OF JACKMAN...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LONG POND...BRASSUA...
ROCKWOOD AND MOOSEHEAD THROUGH 430 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

LAT...LON 4576 6971 4575 6975 4576 6978 4574 6979
      4569 6977 4565 6969 4558 6970 4554 6977
      4547 6976 4549 7015 4567 7016 4580 6971

KIMBLE
Special weather statement, Aug 1, 5:09 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
509 PM EDT MON AUG 1 2011

MEZ009-012200-
CENTRAL SOMERSET-
509 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 600 PM
EDT...

AT 509 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 17 MILES WEST OF PITTSTON FARM...OR
ABOUT 14 MILES NORTH OF JACKMAN...MOVING EAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND PITTSTON FARM AND
SEBOOMOOK THROUGH 600 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4586 6965 4585 6968 4586 6970 4579 6971
      4575 6973 4576 6978 4573 6980 4573 7039
      4583 7040 4586 7034 4588 7029 4592 7027
      4597 6967

DS
Local storm report, Aug 1, 5:51 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
551 PM EDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             MOUNT BLUE STATE PARK   44.72N  70.42W
08/01/2011  E0.75 INCH       FRANKLIN           ME   PUBLIC

            TIME ESTIMATED

&&

EVENT NUMBER GYX1100318

KIMBLE
Local storm report, Aug 1, 6:08 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
608 PM EDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             WELD                    44.70N  70.42W
08/01/2011  E0.70 INCH       FRANKLIN           ME   PUBLIC

&&

EVENT NUMBER GYX1100319

KIMBLE
Local storm report, Aug 1, 6:13 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
613 PM EDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             1 E CARTHAGE            44.62N  70.45W
08/01/2011  E1.00 INCH       FRANKLIN           ME   PUBLIC

            TIME ESTIMATED

&&

EVENT NUMBER GYX1100320

KIMBLE

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:00 PM EDTSpecial Weather StatementGYXSomerset30 min
Aug 1, 2:24 PM EDTSpecial Weather StatementGYXSomerset36 min
Aug 1, 2:41 PM EDTSpecial Weather StatementGYXFranklin34 min
Aug 1, 3:08 PM EDTSpecial Weather StatementGYXSomerset37 min
Aug 1, 3:48 PM EDTSpecial Weather StatementGYXSomerset42 min
Aug 1, 5:09 PM EDTSpecial Weather StatementGYXSomerset51 min
Aug 1, 5:30 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford45 min
Aug 1, 6:20 PM EDTAreal Flood AdvisoryGYXSomerset115 min
Aug 1, 6:25 PM EDTSevere Thunderstorm WarningGYXSomerset35 min
Aug 1, 6:59 PM EDTSevere Thunderstorm WarningGYXSomerset16 min

Nearby

Flash Flood Warnings in Maine, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.